Is there plastic in your pills?

05/05/2014 11:24 AM

05/05/2014 11:25 AM

Q: I take vitamin supplements. Can you tell me about the safety of the plastic capsules I ingest on a daily basis?

A: Many people are shocked by the idea that their pills may be coated in plastic. The plastic ingredients found in many capsules are called phthalates (pronounced THAL-ates). They help make a variety of plastics more durable and flexible

The concern is that some of these compounds act like estrogens and can throw hormones out of balance (endocrine disruption). Research published in Environmental Health Perspectives (March 2012) turned up 50 prescription-drug products that include a potentially toxic phthalate. They also found 26 dietary supplements with these compounds, including some forms of fish oil, garlic, magnesium, vitamin C, probiotics and enzymes.

As the scientists state, “The potential effects of human exposure to these phthalates through medications are unknown and warrant further investigation.”

The Food and Drug Administration does not require companies to disclose whether they use phthalates in their coatings because this is often considered a trade secret.

Withdrawal symptoms

Q: I am 28 years old, and I have taken sertraline for five years to treat panic attacks. My doctor recently suggested I could stop taking sertraline because I’m doing so much better.

I tapered the dose down gradually for a month. Five days before stopping sertraline completely, I noticed strange electricshock sensations in my lips and behind my ears. I feel my heartbeat in my head. Is this normal for someone going off sertraline? Should I continue with the plan, or do I need to take sertraline again?

A: Others have described electric-shock sensations, also called “brain zaps,” upon stopping sertraline (Zoloft) and similar antidepressants. Additional symptoms of withdrawal include dizziness, headaches, anxiety, nausea, tremor and lack of energy.

Please let your doctor know how you are feeling. You may need to taper your dose even more gradually.

Treating constipation

Q: I take tramadol to help me manage pain. I frequently have to add naproxen or ibuprofen to ease the arthritis in my hips and knees.

I have been having trouble with constipation and suspect that the tramadol is contributing. Do you have any recommendations for dealing with this besides laxatives?

A: Constipation can be a complication of many medications, including tramadol, naproxen and other powerful pain relievers. It is also triggered by some antidepressants, blood pressure pills and drugs for osteoporosis.

Since changing medications could be challenging, you may want to try some alternate approaches such as magnesium supplements, sugarless gum, vitamin C, papaya extract or high-fiber foods such as flaxseed or hummus.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

Entertainment Videos

Join the Discussion

Charlotte Observer is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere on the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Terms of Service